Diabetes Self-Management Articles

These articles cover a wide range of subjects, from the most basic aspects of diabetes care to the nitty-gritty specifics.

Links not loading properly?

Some of our pages use Portable Document Format (PDF) files, which require Adobe Acrobat Reader. To download Acrobat Reader for free, visit www.adobe.com.

Sign up for our weekly e-mail newsletter and receive a FREE GIFT! Enter your e-mail below.

Learn more

Learn more about diabetes

Links to help you learn more about diabetes.

Ask a diabetes expert
Other diabetes resources
Browse article topics

 

Exorcising the Specter of Nighttime Hypoglycemia

by Gary Scheiner, MS, CDE

For millions of people with diabetes who take insulin or medicines that stimulate the pancreas to release more insulin, hypoglycemia (low blood glucose) is an ever-present threat lurking in the shadows. And few things instill more fear in parents of children with diabetes and partners of adults with diabetes — not to mention people with diabetes themselves — than hypoglycemia that occurs in the middle of the night.

Most people feel confident in their ability to deal with lows that occur while they are awake. The symptoms, even if subtle, can usually be recognized in time to down some rapid-acting carbohydrate and fix the problem. But the very thought of dropping low while sleeping gives many a feeling of complete helplessness. Will the symptoms be strong enough to wake me? Will I have the ability to get up and treat it? Or will I just lie there, unable to do anything about it?

Sometimes people are completely oblivious to periods of low blood glucose that occurred while they were sleeping. The only clues left behind might be sheets or pajamas that are soaked with sweat or a rebound high blood glucose level the following morning.

Although rare, there have been deaths reported that resulted from hypoglycemia that occurred while sleeping. The reason those deaths are rare is that the body usually reacts to low blood glucose by producing adrenaline, which causes profuse sweating, shaking, and a strong or rapid heartbeat. This will almost always awaken a person who is experiencing hypoglycemia or alert that person’s partner. Adrenaline also stimulates the liver to release some of its stored-up glucose (called glycogen) into the bloodstream.

When low blood glucose continues over an extended period, a seizure may occur. The seizure will often alert family members, roommates, or housemates of the situation, so that glucagon can be administered and emergency personnel can be summoned.

But even with the body’s ability to respond to low blood glucose on its own or to cause signs that would normally alert others to the problem, nighttime hypoglycemia continues to be a source of fear and anxiety for most people with diabetes and their loved ones. The good news is that nighttime hypoglycemia is both preventable and manageable. By understanding the causes of nighttime lows, people with diabetes can apply preventive strategies to minimize their occurrence. And by being adequately prepared for treating nighttime lows, their impact and severity can be diminished.

Causes of nighttime hypoglycemia
Hypoglycemia is always caused by an imbalance of the factors that raise blood glucose (food and stress hormones) and the factors that lower blood glucose (physical activity, insulin, and other diabetes medicines). Most diabetes medicines cannot cause hypoglycemia. But certain ones can because they stimulate the pancreas to produce extra insulin regardless of the blood glucose level. These include the oral drugs glyburide (brand names DiaBeta, Glynase, and Micronase), glipizide (Glucotrol, Glucotrol XL), glimepiride (Amaryl), combination drugs that contain glyburide, glipizide, or glimepiride (such as Glucovance, Metaglip, Avandaryl, and Duetact), repaglinide (Prandin), and nateglinide (Starlix). (Click here to learn more about diabetes drugs that can cause hypoglycemia.) If you are not taking insulin or one of these medicines, it is highly unlikely that you will experience hypoglycemia.

For people who are using insulin or a pancreas-stimulating medicine, the most common causes of hypoglycemia while sleeping are the following:

• Use of NPH in the evening. NPH insulin — whether taken alone or as part of a premixed insulin preparation — peaks 4–8 hours after injection and causes a rapid decrease in blood glucose level during this time. If your dose of NPH is peaking while you are sleeping, hypoglycemia is likely to occur.

Page    1    2    3    4    Show All    

Also in this article:
Diabetes Drugs That Can Cause Hypoglycemia

 

 

More articles on Low Blood Glucose

 

 


Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.

 

 

Double Down
Hello all. After last week's entry, some may be wondering if I'm OK. I am. ... Blog

FDA Approves Remote Glucose-Monitoring Technology
On October 20, the U.S. Food and Drug Administration (FDA) approved the D... Blog

Potatoes: Good or Bad?
Potatoes have long been considered the most basic of basic foods, a no-fril... Blog

How can you keep an insulin pen from leaking? Get tip


Blood Glucose Self-Monitoring — Part 3: Smart Monitoring

10 Keys to Long-Term Weight Loss

Take Your Best Shot: Stay Up to Date on Vaccines

Complete table of contents
Get a FREE ISSUE
Subscription questions